Putting Evidence Into Practice

Evidence-Based Interventions for Radiation Dermatitis

Deborah Feight, RN, MSN, AOCN®; CNS, Tara Baney, RN, MS, CRNP, ANP-BC, AOCN®; Susan Bruce, RN, MSN, OCN®, CNS; Maurene McQuestion, RN, BScN, CON(C), MSc

Disclosures

Clin J Oncol Nurs. 2011;15(5):481-492. 

In This Article

Abstract and Introduction

Abstract

Radiation dermatitis, or radiodermatitis, is a significant symptom caused by radiation therapy for the treatment of cancerous and noncancerous conditions. Radiodermatitis can negatively affect patients' physical functioning and quality of life. The Oncology Nursing Society coordinated a Putting Evidence Into Practice (PEP) project team to develop a PEP resource summarizing current evidence for the management of patients with radiodermatitis. Oncology nurses play an important role in educating, assessing, and monitoring patients for this symptom. Many common nursing interventions for radiodermatitis are based on tradition or opinion and have not been researched thoroughly. In addition, evidence to support some current interventions in practice is lacking. This article presents information concerning radiodermatitis, summarizes the evidence-based review for its prevention and management, and identifies gaps in the literature, as well as opportunities for research, education, and practice.

Introduction

Radiodermatitis, also known as radiation dermatitis or radiation skin reaction, is caused by the changes cells undergo in the basal layer of the epidermis and the dermis (Wickline, 2004). Cumulative daily doses of radiation to the treatment field, including doses deposited to the skin, prevent normal skin cells from repopulating immediately, which weakens skin integrity in the radiation field. In countries such as the United States, Canada, Europe, and Australia, at least 50% of patients diagnosed with cancer will receive radiation therapy during their illness (Bernier et al., 2008). Up to an estimated 95% of patients receiving radiation therapy will experience some degree of skin reaction, which may include erythema, dry desquamation, and moist desquamation (De Conno, Ventafridda, & Saita, 1991; King, Nail, Kreamer, Strohl, Johnson, 1985; Porock & Kristjanson, 1999) (see Table 1). The true incidence of radiodermatitis resulting from new technologies along with the increased use of multimodality therapy is not known (Bernier et al., 2008; Hymes, Strom, & Fife, 2006; Pignol et al., 2008). The effects of radiodermatitis can impact a patient's quality of life, cause pain and discomfort, limit activities, and delay treatment (Aistairs, 2006). Radiodermatitis also may cause interruption in or cessation of treatment, depending on the severity of reaction.

Although avoidance of skin reactions caused by radiation therapy would be preferred, it often is not possible, such as in treatment for inflammatory breast cancer where an intense skin reaction is expected. Therefore, delay and reduction in severity of radiodermatitis is the goal, not total elimination (Primavera et al., 2006). Various products for prevention or management of radiodermatitis have limited evidence or consensus to support their use (Bolderson, Lloyd, Wong, Holden, & Robb-Blenderman, 2005). Although limited evidence supports the use of general measures such as washing with mild soap and water, keeping the treatment area clean and dry, wearing loose-fitting clothes, and protecting the radiation area from irritants, those measures have been found to be anecdotally effective (Omidvari et al., 2007).

Several factors can be attributed to the varying response of patients' skin to radiation therapy. Treatment-related factors such as individual fraction size, type of energy, and the use of bolus doses can impact skin reactions. Host factors also may play a role in the development of radiodermatitis; they may include genetic factors, personal factors (e.g., areas of skin friction), existing skin integrity issues, comorbid conditions, nutritional status, age, race and ethnicity, medications, sun exposure, smoking, and mobility (Ryan et al., 2007). The relationship between those factors must be considered when identifying patients at greater risk for impaired skin integrity because of radiation therapy.

Late skin changes also may be seen in patients who have received radiation therapy. The changes may appear several months to years after radiation therapy has been completed. Changes in skin pigmentation are caused by radiation's damaging effects to melanocytes. Telangectasia results from damage and stretching of the capillaries, commonly found with moist desquamation during the acute phase of radiodermatitis. Fibrosis may be one of the most debilitating late changes that can occur. Fibrosis is caused by excessive extracellular matrix and collagen deposits occurring because of the inflammatory response, with changes in the proliferative and tissue remodeling phases of wound healing following radiation therapy. Fibrosis can lead to decreased tissue flexibility causing reduced range of motion, strictures, atrophy, and reduced tissue strength. Finally, although rare, patients are at increased risk for delayed wound healing, dehiscence, fistula, tissue graft failures, and other surgical complications within a radiation treatment field (Bentzen, 2006; McQuestion, 2010).

Unfortunately, research determining appropriate methods for prevention or treatment of late radiation skin changes is lacking. Anecdotal evidence suggests that intensity-modulated radiation therapy (IMRT) may decrease the incidence of late effects. One study reviewed the use of IMRT in patients with breast cancer and showed a decrease in severity and duration of moist desquamation (Freedman et al., 2009). One may extrapolate a potential for decreased late effect skin changes, but this was not an endpoint of the study. To date, available literature does not address interventions for late effect management, other than massage in women with fibrosis caused by breast radiation (Bourgeois, Gourgou, Kramar, Lagarde, & Guillot, 2008).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....